I had a friend who died of meningitis, and just the other day, there was another death from the disease in my hometown. Recently, I read on a Web site that reactions to certain medications can cause meningitis. One of the medications listed was the antibiotic ciprofloxacin, which my doctor just prescribed to me. Should I be concerned?
Meningitis is a general term referring to an inflammation (-itis) of the membranes covering the brain (mening-). There are many different causes of meningitis, and while some forms of meningitis, like meningococcal meningitis, caused by the bacterium Neisseria meningitidis, can be rapidly fatal, many forms are seldom fatal.
In general, the bacterial causes of meningitis are the most dangerous. Meningitis caused by N. meningitidis can be either sporadic or epidemic. Epidemics are often associated with crowded living situations that bring together large numbers of young people who may not have developed immunity to the organism. College dormitories and military barracks are two common locations where epidemics are seen. The bacteria live in the nose and throat, and about 10 percent of people carry the bacteria without becoming ill even when there is no epidemic. During an epidemic, up to 60 percent of people may carry the infection. Meningococcal disease develops in people when they are exposed to a new strain against which they do not have immunity, or in the rare individuals with a genetic defect of the immune system that permits the infection to flourish.
People who have been in close contact with someone who has meningococcal meningitis should receive prophylactic antibiotics. There is also an immunization available, and many colleges are now urging incoming first years to be immunized prior to arriving at school.
The other bacterial causes of meningitis are not passed from person to person, and therefore no special precautions are needed if you have been in contact with such a case. They are always sporadic, not epidemic, for this reason. They may nonetheless be very serious, with a high mortality.
There are many viruses and other pathogens that can cause meningitis, including well-known viruses such as herpes, Epstein-Barr (EBV), mumps, HIV and others. Meningitis is a rare complication of these viral infections though, as evidenced by the fact that about 90 percent of the U.S. population is chronically infected with EBV, but only a tiny minority ever gets meningitis from this virus. Many viruses may cause a combination of meningitis and encephalitis, which is an inflammation of the brain itself. This is often referred to as a meningoencephalitis, and can be a much more serious infection. Rabies is such a virus, causing death almost 100 percent of the time.
Meningitis due to drugs, such as the ciprofloxacin you mentioned, is much less common than either the bacterial or viral forms of the disease, and may be difficult to diagnose. These inflammations tend to be chronic, with headache the most common symptom, often followed by neck or back pain, personality changes, double vision, or facial weakness if those nerves are affected.
Drug-induced meningitis is not an infection, but is thought to be a hypersensitivity reaction to the drug. Serious or fatal disease is rare. I have personally seen only one case that was diagnosed — a reaction to ibuprofen (Motrin and others), which cleared up as soon as the drug was stopped. Because chronic headaches are such a common symptom, it may be that we miss many of the milder cases of this hypersensitivity reaction. Drugs other than ibuprofen and ciprofloxacin that have been implicated in this form of meningitis include the sulfas, isoniazid, pyridium and other non-steroidal anti-inflammatories such as tolmetin.
Typically, the headaches and other symptoms of the meningitis clear up when the drug is stopped, but they may recur if the drug is taken again. Serious or permanent disability is rare. If there are signs of meningeal irritation such as increased neck pain when bending the head forward, it is necessary to do a lumbar puncture to make sure that a more serious bacterial or viral meningitis that may require treatment is not present.
You should remember that all drugs have the potential to cause side effects. When prescribing, a doctor must always weigh the potential benefits of giving a drug against the potentially harmful side effects. Presumably you have an infection for which ciprofloxacin is the appropriate antibiotic. Although meningitis is a possible side effect, you should be reassured by the fact that it is rare, and that if it does occur, will clear up when you stop the antibiotic. I would urge you to follow your doctor’s advice in this matter. This rare side effect is not the same as the meningitis that killed your friend, which was almost certainly one of the bacterial meningitises.